Drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe drug adverse reaction with skin eruption and visceral organ involvement. The characteristic clinical features of DIHS/DRESS are reactivation of human herpesviruses (HHV) and the development of autoimmune diseases, but their pathogenesis and associations are not yet understood. Here, we report a 66-year-old man who presented with fever, generalized erythema, diffuse lymphadenopathy, and diarrhea after 3 weeks of treatment with zonisamide. Reactivation of HHV-6 and cytomegalovirus (CMV) was detected during the clinical course. The patient was diagnosed with DIHS/DRESS and treated with systemic prednisolone, i.v. immunoglobulin therapy, and ganciclovir. However, severe enterocolitis persisted for 6 months. A series of examinations revealed features of both CMV enterocolitis, as indicated by identification of a few CMV-positive cells on immunohistochemical analysis, and graft-versus-host disease (GVHD)-like enterocolitis indicated by orange-peel appearance on endoscopic examination and histopathological loss of goblet cells. Intractable enterocolitis continued and the patient finally died of pneumonia. An autoimmune predisposition in DIHS/DRESS patients in combination with CMV reactivation was considered to trigger the severe enterocolitis of this case that showed GVHD-like features of the gastrointestinal tract. GVHD-like organ damage is a pathological condition rarely observed in DIHS/DRESS but should be recognized as one of the most severe complications of the disease.
ASJC Scopus subject areas